Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Taking Metformin, vomiting. High ESR value. Am diabetic. Is my ESR suggestive of low grade lactic acidosis?

Hi, I have diabetes (T2). recently my BGLs became very high and unstable (been diabetic for 10 years) and was on meds only. Because of high BGL I was put on Insulin but had severe allergic reaction (three times on three different insulins). I have now been tested by Allergy specialists in Australia for severe allergy to insulin and then meta cresol, which is the preservative or excipient in all insulins including human insulins. The issue now is where to find insulin that has no preservative, which is turning out to be very difficult. My specialist told me that he been treating diabetics for over 30 years and I am the first he has ever had or heard of with this very rare allergy. I now have to carry an Epipen. In a final attempt to bring my BGL down I ve been taking 2 gms of Metformin (at night).and 60mg twice a day of gliclazide - however I started violently vomiting for no reason. I asked my GP to test me lactic acidosis as I understand tis can be a serious side effect of Metformin. Got ESR result today and it is 32 (GP said it should be 20) but not to worry as it was not too high - but I am worried as Netformin has lowered by BGL and us the only effective diabetic drug I can take. Could you let me know if my ESR is suggestive of a low. Pgrade lactic acidosis or nit? Thank you from Angela
Asked On : Sat, 4 Aug 2012
Answers:  1 Views:  145
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
General & Family Physician 's  Response
Nausea and vomiting are side effects of METFORMIN.
your ESR is marginally high and is not suggestive of lactic acidosis.
It is better if you take METFORMIN in divided doses rather than a single dose.
Lactic acidosis is a very rare complication of METFORMIN and generally tajes place in those people who take excessive alcohol or who are forbidden to take METFORMIN like in patients suffering from hepatic and renal insufficiency.It is also contraindicated in patients of cardiac failure,bronchial asthma and chronic bronchitis.
A patient of lactic acidosis has deep rapid breathing,dyspnoea,upper abdominal discomfort,drowsiness,unexpected deterioration of health etc.
Answered: Fri, 10 Aug 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor